fbpx
Medicine

Does Benadryl cause heartburn?

Benadryl is a drug containing a histamine blocker ingredient diphenhydramine. Antihistamines fall into two main categories; sedating and non-sedating. Benadryl belongs to the sedating category of antihistamines which cause drowsiness and a bunch of other side effects including dry mouth.

Its basic properties include relieving its consumer from allergies like a runny nose, sneezing, itchy watery eyes or an itchy throat. It can also be used to relieve the symptoms of nausea and vomiting associated with motion sickness and is also known to be given to elderly patients suffering from Parkinson’s disease.

Benadryl belongs to the family of medicines known as first-generation antihistamines. The chemical diphenhydramine treats the allergies by blocking the histamine receptors because of which they cannot have an effect on the breathing tract, the gastrointestinal tract and blood vessels.

Side effects of Benadryl

Alongside any good medication come side effects too.  And the downsides of consuming Benadryl include drowsiness and sedation which may affect the ability to drive and control machinery. Benadryl also causes low blood pressure, rapid heartbeat and abdominal discomfort.

Benadryl should never be overdosed as it can cause people to hallucinate, inculcate convulsions and can even cause death. Taking more than the recommended dose can cause liver damage as well.  Benadryl is not prescribed to pregnant women, women who are breastfeeding or young children.

Studies show that Benadryl is secreted in breast milk and can have harmful for the infant.  Although there are no confirmed studies of the effects of Benadryl in pregnant women, acid refluxes are most commonly reported by such women during the gestational period because of the progesterone hormone which causes relaxation of the esophageal lining thus inviting heartburn to occur. And if Benadryl is prescribed to them, the chances of severity in acid reflux increase drastically.

Similar is the case with women on hormone replacement therapies where heartburn is a common complaint and the use of Benadryl might further aggravate the situation.

Benadryl and heartburn

Although Benadryl eases allergy symptoms, it also suppresses the activity of the body chemical, acetylcholine and that leads to other side effects including drowsiness and dry mouth. A dry mouth can worsen the conditions of gastroesophageal reflux disease, or GERD if consumed regularly.

Gastroesophageal reflux disease is a digestive disorder which affects the ring of muscle located between the esophagus and stomach and causes the stomach acid to flow back or reflux into the esophagus. Acid reflux or more commonly heartburn is a difficult problem and is unpleasant enough when it occurs occasionally and diminishes the quality of life. Benadryl can cause irritation in the lining of the esophagus causing heartburn pain and can further aggravate the severity of GERD disease.

Conclusion

Benadryl does have excellent anti-allergic properties but consuming it every day without taking into consideration its side effects is not a good plan. The consumption of this antihistamine drug for a prolonged period of time can worsen the allergic reactions and weaken the body’s immune system making it difficult to maintain the health of the gastrointestinal tract and in preventing acid refluxes.

The immune system is designed to maintain the health of the gastrointestinal tract and piling up on histamine suppressants make it hard for the immune system to play its role. Hence, an antihistamine like Benadryl does cause heartburn and should be taken as long as the allergic symptoms subside and should not be made a habit or addiction to avoid falling prey to other illnesses.

Source

https://www.drugs.com/tips/benadryl-patient-tips?fbclid=IwAR1UwrYWNfclOtdsnA7zZn-wwUt6vFsQQ0bE7ucO19CjrTX3H8HPQTg4DIk

http://www.acupunctureintegrated.com/articles/allergies-gerd-and-antihistamines?fbclid=IwAR0jX-lyGT16aXHxHXXNe0b4nc6eP2AS6v0X27h2qv7GjG7ov-ES-TDXu4k

James Anderson

Having developed startups for the better part of the last decade, James now covers healthcare stories with a business slant. Email: james@askhealthnews.com

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Close

Adblock Detected

Please consider supporting us by disabling your ad blocker